phone-number
vets

Go to site For Pet Owners

The Somogyi effect

An insulin dose that is too high may bring about the Somogyi effect or rebound hyperglycemia. This is produced because blood glucose concentrations fall too rapidly. The moment that the Somogyi effect is triggered is very individual—it is a life-saving response.

The body attempts to counteract the decline in the blood glucose concentration through a chain of reactions:

  • The blood glucose concentration falls rapidly, or approaches hypoglycemia (blood glucose concentrations of less than 65 mg/dL [2.8 mmol/L]) following the injection of insulin. The animal becomes hungry and either restless or lethargic.
  • In response to a declining blood glucose concentration in the central nervous system, adrenaline and subsequently cortisol, glucagon, and growth hormone are released.
  • These hormones bring about an increase in the blood glucose concentration (through gluconeogenesis, release of glucose from hepatic glycogen and increased peripheral resistance to insulin).
  • The resultant hyperglycemia produces polyuria and polydipsia. This can easily be misinterpreted as caused by an inadequate insulin dose.

If the morning polyuria is thought to be the result of an insufficient insulin dose and a higher dose is given, the problem will be aggravated. An even more pronounced Somogyi effect will follow. Eventually the counter-regulatory mechanisms may become exhausted resulting in severe hypoglycemia.

Hyperglycemia due to a Somogyi effect can sometimes persist for as long as 3 days after a single hypoglycemic episode. As a result, blood glucose concentrations do not always normalize within a few days after lowering the insulin dose.

When to suspect a Somogyi overswing

  • Minimal glycemia: <65 mg/dL or 3.6 mmol/L
  • Maximum glycemia: 400–800 mg/dL or 22–44 mmol/L
  • Persistent morning glucosuria: >1% or 1–2 g/dL (strips)
  • Morning glycemia: >400-450 mg/dL or 22 mmol/L
  • Clinical signs:
    • Polyuria, polydipsia, weight loss
    • Hypoglycemia (weakness, convulsions, ataxia, behavior changes)
  • High insulin dose: close to 2.2 IU/kg and greater

Diagnosing Somogyi effect

A blood glucose curve can help detect a Somogyi effect and confirm that a dog's insulin dose needs to be reduced.

Any of the following blood glucose curves can be suggestive of the Somogyi effect:

  • Hypoglycemia (low nadir) followed by rebound hyperglycemia.
  • A rapid decrease in glycemia with an adequate nadir followed by rebound hyperglycemia.
  • Persistently high blood glucose values with no discernible nadir (rebound hyperglycemia can persist for a few days following the hypoglycemic event).

See the following graph for an example of a blood glucose curve in a case of rebound hyperglycemia. The graph is based on canine once-daily dosing and should be used as a guideline only. Insulin was injected at time=0 hours.

Blood glucose curve indicating Somogyi effect

Blood glucose measured in mg/dL
Click on thumbnail for full image:

Solution

Decrease dose by 50% or return to starting dose, whichever is lower.

See About glucose curves for details on making a glucose curve.

Hyperglycemia due to a Somogyi effect can persist for as long as 3 days after a single hypoglycemic episode. As a result, blood glucose concentrations do not always stabilize within a few days after lowering the insulin dose.

top